Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Quad Cities, IA

March 14, 2014Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Mar 14, 2014, 6:34 PM CDT for Henry County, Rock Island County, Illinois. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2014, 6:34 PM CDT (23:34 UTC)
Expired
Mar 15, 2014, 3:30 AM CDT
In force
9 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 20 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 467 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WGUS53 KDVN 142334
FFWDVN
ILC073-161-150830-
/O.NEW.KDVN.FF.W.0001.140314T2334Z-140315T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT FRI MAR 14 2014

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN HENRY COUNTY IN NORTHWEST ILLINOIS...
  CENTRAL ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 330 AM CDT SATURDAY

* AT 619 PM CDT...FLASH FLOODING WAS REPORTED FROM AN ICE JAM THAT
  STARTED AT THE 27TH STREET BRIDGE AND EXTENDED UPSTEAM.  FLOODING  
  WAS OCCURING FROM THE 27TH STREET BRIDGE UPSTREAM TO THE ROUTE     
  84 BRIDGE.  EVACUATIONS WERE TAKING PLACE AT THIS TIME  SIDE       
  ALONG NORTH SHORE DRIVE AND SOUTH SHORE DRIVE IN MOLINE UPSTREAM   
  FROM THE 27TH STREET BRIDGE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE MOLINE...CARBON CLIFF AND 
   COLONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ICE JAMS CAN DEVELOP AND BREAK UP QUICKLY...RESULTING IN RAPID
FLOODING IMMEDIATELY UP OR DOWNSTREAM OF THE JAM. BE PREPARED TO MOVE
TO A SAFER LOCATION IF FLOODING DEVELOPS.

&&

LAT...LON 4147 9052 4147 9043 4151 9037 4144 9035
      4144 9050

$$
DLF
2 follow-up statements
082 
WGUS73 KDVN 150232
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 PM CDT FRI MAR 14 2014

ILC073-161-150830-
/O.CON.KDVN.FF.W.0001.000000T0000Z-140315T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY IL-ROCK ISLAND IL-
932 PM CDT FRI MAR 14 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT SATURDAY
FOR CENTRAL ROCK ISLAND AND WEST CENTRAL HENRY COUNTIES...

AT 925 PM CDT...INFORMATION FROM EMERGENCY MANAGEMENT OFFICIALS 
INDICATE THAT WATER LEVELS HAVE RECEEDED IN THE AREA OF THE ICE JAM.
HOWEVER THEY REPORTED THAT THE RIVER CHANNEL REMAINS FULL OF ICE AND 
ADDITIONAL ICE JAMS ARE POSSIBLE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ICE JAMS CAN DEVELOP AND BREAK UP QUICKLY... RESULTING IN RAPID
FLOODING IMMEDIATELY UP OR DOWN STREAM OF THE JAM. BE PREPARED TO
MOVE TO A SAFER LOCATION IF FLOODING DEVELOPS.

&&

LAT...LON 4147 9052 4147 9043 4151 9037 4144 9035
      4144 9050

$$

DLF
326 
WGUS73 KDVN 150359
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 PM CDT FRI MAR 14 2014

ILC073-161-150405-
/O.CAN.KDVN.FF.W.0001.000000T0000Z-140315T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY IL-ROCK ISLAND IL-
1059 PM CDT FRI MAR 14 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ROCK ISLAND
AND WEST CENTRAL HENRY COUNTIES...

EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT THE ICE JAM ON THE ROCK 
RIVER NEAR MOLINE WAS BREAKING UP SOME AND FLOOD WATERS UPSTREAM 
FROM JAM WERE RECEDING SO THE FLASH FLOOD WARNING IS BEING 
CANCELLED.

A FLASH FLOOD WATCH FOR HENRY AND ROCK ISLAND COUNTIES WILL REMAIN 
IN EFFECT THROUGH SATURDAY AFTERNOON.  EVEN THOUGH THE ICE JAM IS 
BREAKING UP THE RIVER CHANNEL REMAINS FULL OF ICE SO THERE IS STILL 
A THREAT OF MORE ICE JAMS DEVELOPING.

LAT...LON 4147 9052 4147 9043 4151 9037 4144 9035
      4144 9050

$$

DLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 3:19 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 14, 3:19 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT FRI MAR 14 2014

.SYNOPSIS...
ISSUED AT 236 PM CDT FRI MAR 14 2014

TYPICAL WINDY AND MILD MARCH WEATHER WAS IN PLACE THIS AFTERNOON
ACROSS THE FORECAST AREA. AT 2 PM...THE SURFACE COLD FRONT WAS
ROUGHLY FROM CHICAGO TO ST LOUIS. DEEP MIXING AND SUBSIDENCE BEHIND
THE FRONT HAS ALLOWED TEMPERATURES TO WARM INTO THE MID AND UPPER
50S SOUTH OF I-80...WHILE DEVELOPING STRATO CU...STRONGER COLD AIR
ADVECTION...AND PATCHY SNOW COVER WAS LIMITING THE HIGHWAY 20
CORRIDOR TO THE LOWER 40S. THE COLD FRONT WAS ASSOCIATED WITH A
SURFACE LOW OVER EASTERN UPPER MI...WHICH HAD A WEAK TROUGH AXIS
REACHING EAST ACROSS NORTHERN WI INTO CENTRAL MN. ALOFT...A STRONG
SHORTWAVE WAS MOVING INTO THE GREAT LAKES WITH AN UPSTREAM RIDGE
AXIS OVER THE NORTHERN ROCKIES. THE NEXT SHORTWAVE POISED TO AFFECT
THE REGION THIS WEEKEND WAS EVIDENT ON WV IMAGES MOVING INTO THE
PACIFIC NW.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 236 PM CDT FRI MAR 14 2014

INITIAL FOCUS IS TEMPERATURES TODAY INTO EARLY SATURDAY...THEN
DEVELOPING PRECIPITATION AS THE ENERGY MOVING INTO THE NW LEADS TO
CYCLOGENESIS OVER THE PLAINS. TONIGHT...INCOMING CLOUD COVER OVER N
CENTRAL IA INTO MN AND EASTERN SD IS LOOKING MORE INSTABILITY DRIVEN
IN TIME AND SHOULD AFFECT MAINLY THE NORTHERN HALF OF THE FORECAST
AREA BEFORE DISSIPATING THIS EVENING...AS INDICATED BY SHORT TERM
MODEL LOW LEVEL RH TRENDS. THIS PROCESS WILL BE HELPED ALONG BY MID
LEVEL SUBSIDENCE AHEAD OF THE UPPER RIDGE OVER THE ROCKIES. AT THE
SURFACE...HIGH PRESSURE IS ANCHORED WELL TO THE NORTH OVER CENTRAL
CANADA...LEADING TO A COL TYPE REGION OVER THE FORECAST AREA TONIGHT
AS THE LOW CONTINUES WESTWARD. THIS COMBINATION OF CLEARING SKIES
AND LIGHT WINDS SHOULD ALLOW TEMPERATURES TO DROP BELOW FREEZING
OVER MOST OF THE FORECAST AREA. LOOKING AT VERIFICATION FROM THE
SOURCE REGION THIS MORNING...WILL HAVE COLDEST VALUES IN THE MID 20S
CLOSEST TO THE LAST OF THE REMAINING SNOW IN THE FAR NORTH AND EAST
WITH UPPER 20S TO LOWER 30S ELSEWHERE.

SATURDAY...THE SHORTWAVE MOVING INTO THE NW U.S. IS EXPECTED TO
EMERGE INTO THE PLAINS...WHERE IT BEGINS TO PHASE WITH A SEPARATE
SOUTHERN STREAM LOW CURRENTLY OVER AZ. THIS LEADS TO THE DEVELOPMENT
OF SURFACE LOW OVER THE CENTRAL PLAINS AND FORMATION OF A WARM FRONT
AND TIGHT BAROCLINIC AXIS AT 850 MB OVER SOUTHERN IA INTO CENTRAL IL
SATURDAY AFTERNOON. SOUTH OF THIS BOUNDARY ...SOUTH TO SOUTHEAST
WINDS AND SUNSHINE SHOULD LEAD TO ANOTHER MILD DAY WITH HIGHS IN THE
50S TO NEAR 60 ALONG AND SOUTH OF THE HIGHWAY 34 CORRIDOR. TO THE
NORTH...THE FRONTOGENESIS AND HIGH PRESSURE SINKING SOUTH OUT OF
CANADA WILL LEAD TO EAST TO NORTHEAST WINDS. THIS ALONG WITH
THICKENING CLOUD COVER IN THE WARM AIR ADVECTION ALOFT WILL LIMIT HIGHS
TO THE UPPER 30S TO UPPER 40S OVER THE CENTRAL AND NORTHERN FORECAST
AREA. WITH THIS LOW LEVEL COOL DRY AIR...MID LEVEL CONFLUENT FLOW
ALOFT AND MORE FAVORABLE JET PLACEMENT FURTHER NORTH...MODEL QPF
PLACEMENT INTO THE NORTHERN PORTIONS OF THE FORECAST AREA LOOKS
OVERDONE. WILL INCLUDE LOW CHANCE POPS ACROSS THE FAR NORTH AND WEST
FOR LATE AFTERNOON...BUT  BETTER CHANCES FOR PRECIPITATION WILL HOLD
OFF UNTIL SATURDAY NIGHT. MODEL FORECAST SOUNDINGS GENERALLY SUPPORT ALL
PRECIPITATION IN THE FORM OF SNOW IF IT DOES DEVELOP IN THE NORTH
WITH A WET SNOW/RAIN MIX CENTRAL AND WEST IF IT WERE TO DEVELOP IN
THE AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 236 PM CDT FRI MAR 14 2014

GENERALLY DRY AND MOSTLY SEASONABLE TEMPS FOR MID MARCH WITH SOME LIGHT
SNOW OR FLURRIES POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY.

OVERVIEW...INITIALIZATION AND VERIFICATION SLIGHTLY BETTER TODAY WITH
GOOD CONSISTENCY ON LARGE SCALE ISSUES. THE AMERICAN SOLUTIONS CONTINUE
A SLIGHT TOO MOIST BL. THIS CONSISTENT BIAS HAS BEEN ACCOUNTED FOR
A COUPLE OF DAYS IN THE FORECAST. AMERICAN SOLUTIONS AND TOO A LESSER
EXTENT OTHERS HAVE LOWERED THEIR SATURDAY QPF AMOUNTS BY 50-80 PERCENT
THE PAST 24-48 HOURS. A SLIGHTLY DRIER EVENT THAN SOLUTIONS INDICATE
IS SUGGESTED BEFORE THE EVENT OCCURS ON LATE SATURDAY PM AND SATURDAY
NIGHT. VERIFICATION AND RUN TO RUN CONTINUITY SHOWS MINOR SENSIBLE
WEATHER DIFFERENCES WITH A 70/30 MIX OF GFS TO HI-RES ECMWF/GEM-NH
MOST FAVORED FIT.

SATURDAY NIGHT...LIMITED FORCING AND MOISTURE SUPPORTS A 2 TO 5 HOUR
BAND OF LIGHT PRECIPITATION TO SLIDE SE ACROSS THE FORECAST AREA. THERMAL
PROFILES SUGGEST GOOD EVAPORATIVE COOLING WITH SIGNIFICANT CAA ALOFT.
THIS PROVIDES GOOD CONFIDENCE THAT PRECIPITATION MAY START AS RAIN TO
TRANSITION TO SNOW WITHIN 1 TO AT MOST 2 HOURS OF STARTING. A BRIEF
PERIOD OF SLEET IS QUITE POSSIBLE FOR LATER SHIFTS TO CONSIDER. HAVE
TRIED TO HAVE A PERIOD OF RAIN/SNOW CHANGING TO SNOW. SNOW TOTALS ARE
AOB .5" TO LOCALLY NEAR 1 INCH NORTH OF I-80 CORRIDOR. MINS ARE GENERALLY
15 TO 25 WITH NORTH COLDER AS PARTIAL CLEARING OCCURS. BLUSTERY WINDS
OF 15 TO 25 MPH AND SOME GUSTS TO NEAR 30 MPH STILL ON TRACK.

SUNDAY...SKIES TO BECOME MOSTLY SUNNY WITH LINGERING LIGHT SNOW OR FLURRIES
TO END BY MOVING TO THE SOUTH LATE MORNING. HIGHS...MINOR CHANGES MADE
WITH UPPER 20S NORTH TO LOWER TO MID 30S SOUTH. GUSTY NE WINDS OF 15
TO 30 MPH TO DIMINISH TOWARD LATE AFTERNOON. SUNDAY...COLD FOR MID MARCH
WITH LIGHT NE WINDS SUPPORTIVE OF VERY COLD IN LOW LYING LOCATIONS IN
THE WAPSI AND ROCK RIVER VALLEY/S. LOWS IN THE TEENS WITH SOME ISOLATED
VALUES NEAR 10F POSSIBLE NORTH OF I-80 FOR LATER SHIFTS TO REASSESS.

MONDAY AND TUESDAY...SURFACE HIGH TO MOVE EAST WITH WARMING TREND WITH
HIGHS ABOUT 35 TO 43 ON MONDAY AND ABOUT 10 DEGREES WARMER ON TUESDAY.
LIMITED MOISTURE SUPPORTS ONLY LOW TO VERY LOW POPS TUESDAY WITH NEXT
UPPER DISTURBANCE AS GULF MOISTURE CLOSED AND LOW TRACK TO PASS TO NW
OR OVER FAR NW WHICH NOT FAVORABLE FOR ANY RAIN OR SNOW. WINDS MAY BECOME
GUSTY TUESDAY AHEAD OF NEXT SHORT WAVE. IF THIS SYSTEM SLOWS DOWN BY
6+ HOURS ALLOWING FOR MORE MOISTURE OR TRACKS FURTHER SE THEN HIGHER
POPS MAY NEED TO BE ADDED. LOWS SHOULD STAY AROUND FREEZING.

WEDNESDAY THROUGH FRIDAY...ANY PRECIPITATION TO END BY MID DAY WEDNESDAY
WITH ZONAL FLOW SUPPORTING TEMPERATURES AT OR ABOVE NORMAL WITH A WARMING
TREND THU/FRI. SOME LOCAL TOOLS BASED ON 850 TEMPS SUGGEST HIGHER TEMPS
BY 5 TO 8+ DEGREES FOR LATER SHIFTS TO REASSESS. SOME HIGHS IN THE 60S
ARE NOT UNREASONABLE IF TRENDS CONTINUE. LOWS IN THE 20S WITH 30S LIKELY
ON FRIDAY MORNING. THIS WILL CONTINUE TO AID DRYING AND THAWING OF AREA
SOILS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 236 PM CDT FRI MAR 14 2014

THE SURFACE COLD FRONT HAS PUSHED EAST OF THE TERMINALS AS OF MIDDAY...LEAVING
GUSTY WEST TO NORTHWEST WINDS IN ITS WAKE. WIND SPEEDS OF 15 TO 25 KTS
AND POTENTIAL GUSTS TO 30 KTS THIS AFTERNOON...WILL DIMINISH TO LESS
THAN 10 KTS THIS EVENING. A LARGE AREA OF LOW CLOUDS ADVANCING SOUTHEAST
OUT OF MN AND NORTHERN IA WILL LIKELY RESULT IN A PERIOD OF MVFR CIGS
AT ESPECIALLY CID AND DBQ THIS AFTERNOON. OVERNIGHT INTO SATURDAY MORNING...CONDITIONS
WILL BE VFR WITH VARIABLE WINDS BECOMING EAST TO SOUTHEAST AS A LOW
PRESSURE SYSTEM FORMS IN THE PLAINS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...NICHOLS
AVIATION...SHEETS
Hazardous weather outlook, Mar 14, 3:45 AM CDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT FRI MAR 14 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
345 AM CDT FRI MAR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW AREA TRIBUTARY RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE
THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. THERE IS
AN INCREASED POTENTIAL FOR ADDITIONAL BREAK-UP ICE JAMS ON AREA
RIVERS DUE TO THE WARMER TEMPERATURES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF ICE JAMS WOULD BE GREATLY APPRECIATED.

GROSS/ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:09 PM CDTRiver Flood WarningDVNWhiteside5 days

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.